Algebra & Number Theory

Arithmetic functions in short intervals and the symmetric group

Brad Rodgers

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/ant.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider the variance of sums of arithmetic functions over random short intervals in the function field setting. Based on the analogy between factorizations of random elements of F q [ T ] into primes and the factorizations of random permutations into cycles, we give a simple but general formula for these variances in the large q limit for arithmetic functions that depend only upon factorization structure. From this we derive new estimates, quickly recover some that are already known, and make new conjectures in the setting of the integers.

In particular we make the combinatorial observation that any function of this sort can be explicitly decomposed into a sum of functions u and v , depending on the size of the short interval, with u making a negligible contribution to the variance, and v asymptotically contributing diagonal terms only.

This variance evaluation is closely related to the appearance of random matrix statistics in the zeros of families of L -functions and sheds light on the arithmetic meaning of this phenomenon.

Article information

Source
Algebra Number Theory, Volume 12, Number 5 (2018), 1243-1279.

Dates
Received: 30 September 2017
Revised: 29 January 2018
Accepted: 18 March 2018
First available in Project Euclid: 14 August 2018

Permanent link to this document
https://projecteuclid.org/euclid.ant/1534212102

Digital Object Identifier
doi:10.2140/ant.2018.12.1243

Mathematical Reviews number (MathSciNet)
MR3840876

Zentralblatt MATH identifier
06921175

Subjects
Primary: 11M50: Relations with random matrices
Secondary: 11N37: Asymptotic results on arithmetic functions 11T55: Arithmetic theory of polynomial rings over finite fields

Keywords
arithmetic in function fields random matrices the symmetric group

Citation

Rodgers, Brad. Arithmetic functions in short intervals and the symmetric group. Algebra Number Theory 12 (2018), no. 5, 1243--1279. doi:10.2140/ant.2018.12.1243. https://projecteuclid.org/euclid.ant/1534212102


Export citation

References

  • J. C. Andrade, L. Bary-Soroker, and Z. Rudnick, “Shifted convolution and the Titchmarsh divisor problem over $\mathbb{F}_q[t]$”, Philos. Trans. Roy. Soc. A 373:2040 (2015), art. id. 20140308.
  • S. Bae, B. Cha, and H. Jung, “Möbius function in short intervals for function fields”, Finite Fields Appl. 34 (2015), 235–249.
  • E. B. Bogomolny and J. P. Keating, “Random matrix theory and the Riemann zeros, I: Three- and four-point correlations”, Nonlinearity 8:6 (1995), 1115–1131.
  • E. B. Bogomolny and J. P. Keating, “Random matrix theory and the Riemann zeros, II: $n$-point correlations”, Nonlinearity 9:4 (1996), 911–935.
  • L. Carlitz, “The arithmetic of polynomials in a Galois field”, Amer. J. Math. 54:1 (1932), 39–50.
  • D. Carmon, “The autocorrelation of the Möbius function and Chowla's conjecture for the rational function field in characteristic $2$”, Philos. Trans. Roy. Soc. A 373:2040 (2015), art. id. 20140311.
  • D. Carmon and Z. Rudnick, “The autocorrelation of the Möbius function and Chowla's conjecture for the rational function field”, Q. J. Math. 65:1 (2014), 53–61.
  • T. Church, J. S. Ellenberg, and B. Farb, “Representation stability in cohomology and asymptotics for families of varieties over finite fields”, pp. 1–54 in Algebraic topology: applications and new directions, edited by U. Tillmann et al., Contemp. Math. 620, Amer. Math. Soc., Providence, RI, 2014.
  • B. Conrey and J. P. Keating, “Moments of zeta and correlations of divisor-sums, I”, Philos. Trans. Roy. Soc. A 373:2040 (2015), art. id. 20140313.
  • B. Conrey and J. P. Keating, “Moments of zeta and correlations of divisor-sums, II”, pp. 75–85 in Advances in the theory of numbers, edited by A. Alaca et al., Fields Inst. Commun. 77, Fields Inst. Res. Math. Sci., Toronto, 2015.
  • B. Conrey and J. P. Keating, “Moments of zeta and correlations of divisor-sums, III”, Indag. Math. $($N.S.$)$ 26:5 (2015), 736–747.
  • B. Conrey and J. P. Keating, “Pair correlation and twin primes revisited”, Proc. A. 472:2194 (2016), art. id. 20160548.
  • P.-O. Dehaye, “Combinatorics of lower order terms in the moments conjecture for the Riemann zeta function”, in preparation.
  • P. Erdős and M. Kac, “The Gaussian law of errors in the theory of additive number theoretic functions”, Amer. J. Math. 62 (1940), 738–742.
  • W. Fulton, Young tableaux: with applications to representation theory and geometry, Lond. Math. Soc. Student Texts 35, Cambridge Univ. Press, 1997.
  • W. Fulton and J. Harris, Representation theory, Graduate Texts in Math. 129, Springer, 1991.
  • N. Gadish, “A trace formula for the distribution of rational $G$-orbits in ramified covers, adapted to representation stability”, New York J. Math. 23 (2017), 987–1011.
  • A. Gamburd, “Some applications of symmetric functions theory in random matrix theory”, pp. 143–170 in Ranks of elliptic curves and random matrix theory, edited by J. B. Conrey et al., Lond. Math. Soc. Lecture Note Ser. 341, Cambridge Univ. Press, 2007.
  • D. A. Goldston and H. L. Montgomery, “Pair correlation of zeros and primes in short intervals”, pp. 183–203 in Analytic number theory and Diophantine problems (Stillwater, OK, 1984), edited by A. C. Adolphson et al., Progr. Math. 70, Birkhäuser, Boston, 1987.
  • I. J. Good and R. F. Churchhouse, “The Riemann hypothesis and pseudorandom features of the Möbius sequence”, Math. Comp. 22:104 (1968), 857–861.
  • D. Hast and V. Matei, “Higher moments of arithmetic functions in short intervals: a geometric perspective”, preprint, 2016.
  • N. M. Katz, “Witt vectors and a question of Keating and Rudnick”, Int. Math. Res. Not. 2013:16 (2013), 3613–3638.
  • N. M. Katz and P. Sarnak, “Zeroes of zeta functions and symmetry”, Bull. Amer. Math. Soc. $($N.S.$)$ 36:1 (1999), 1–26.
  • J. P. Keating and Z. Rudnick, “The variance of the number of prime polynomials in short intervals and in residue classes”, Int. Math. Res. Not. 2014:1 (2014), 259–288.
  • J. Keating and Z. Rudnick, “Squarefree polynomials and Möbius values in short intervals and arithmetic progressions”, Algebra Number Theory 10:2 (2016), 375–420.
  • J. P. Keating, B. Rodgers, E. Roditty-Gershon, and Z. Rudnick, “Sums of divisor functions in $\mathbb{F}_q[t]$ and matrix integrals”, Math. Z. 288:1-2 (2018), 167–198.
  • I. G. Macdonald, Symmetric functions and Hall polynomials, 2nd ed., Oxford Univ. Press, 1995.
  • N. Ng, “The Möbius function in short intervals”, pp. 247–258 in Anatomy of integers, edited by J.-M. De Koninck et al., CRM Proc. Lecture Notes 46, Amer. Math. Soc., Providence, RI, 2008.
  • B. Rodgers, “The covariance of almost-primes in $\mathbb{F}_q[T]$”, Int. Math. Res. Not. 2015:14 (2015), 5976–6004.
  • E. Roditty-Gershon, “Square-full polynomials in short intervals and in arithmetic progressions”, Res. Number Theory 3 (2017), art. id. 3.
  • M. Rosen, Number theory in function fields, Graduate Texts in Math. 210, Springer, 2002.
  • Z. Rudnick, “Some problems in analytic number theory for polynomials over a finite field”, pp. 443–459 in Proceedings of the International Congress of Mathematicians, II (Seoul, 2014), edited by S. Y. Jang et al., Kyung Moon Sa, Seoul, 2014.
  • R. P. Stanley, Enumerative combinatorics, II, Cambridge Studies in Adv. Math. 62, Cambridge Univ. Press, 1999.
  • A. Weil, Basic number theory, Die Grundlehren der Math. Wissenschaften 144, Springer, 1967.
  • B. L. Weiss, “Probabilistic Galois theory over $p$-adic fields”, J. Number Theory 133:5 (2013), 1537–1563.